Kentucky, 2023Hail and Damaging Winds in Kentucky, July 17, 2023
July 17, 2023 · NWS PAH · 6 events in 6 counties and zones
A small complex of thunderstorms tracked eastward across western Kentucky during the early evening hours. Sporadic tree damage and large hail accompanied the strongest storms, most of which followed a west-to-east corridor through Paducah to Princeton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small complex of thunderstorms tracked eastward across western Kentucky during the early evening hours. Sporadic tree damage and large hail accompanied the strongest storms, most of which followed a west-to-east corridor through Paducah to Princeton. The storm occurred ahead of a cold front that trailed southwest from the Great Lakes across central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:06 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 17, 5:06 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
606 PM CDT Mon Jul 17 2023
.UPDATE...
Updated aviation section for 00z taf issuance
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 228 PM CDT Mon Jul 17 2023
Challenging forecast ahead with multiple hazards ranging from severe
to flash flooding potential during the short term period. There may
also be some heat concerns on Wednesday across southwest portions of
the cwa.
Convective activity this morning diminished rather quickly and
clouds have thinned out. Latest mesoanalysis reveals the highest
instability west of the Mississippi River across MO/AR. However,
sufficient instability is in place across southern IL as well. Shear
values of 35-40 kts are present. Convection should develop to our
northwest within the next couple of hours and spread southeast into
our area. A few of the CAMs indicate an entire line of storms may
blow up by early evening and sweep through much of the cwa. There
are already a few storms going up by STL along with more activity
further southwest along I-44 in MO. Whatever materializes
should largely be out of the cwa by 03z.
A general lull in activity is expected overnight into Tuesday.
Thereafter, a concerning scenario is unfolding for the late Tuesday
evening through Wednesday morning period. A disturbance in the west-
northwest flow will slide across the lower Ohio Valley during this
time. A healthy surge of moisture leads to precipitable water
values as high as 2.2". CAMs have been in good agreement with
training convection across southern IL into southwest IN or
northwest KY. The probability matched mean from the 12z HREF
indicates a swath of 3-5", with localized higher readings not out
of the whelm of possibility. Much of this will likely fall in a
3-6 hour window as well. WPC has upgraded a portion of the area to
a moderate risk for excessive rainfall. We will need to monitor
this period closely, as some significant flash flooding potential
exists.
On Wednesday, the ridge across the southwest U.S. will try to flex
northeastward some into our area. However, how warm we get will be
somewhat dependent on leftover clouds from the overnight convection
Tuesday night. Southeast Missouri has the best shot to experience
temperatures exceeding 95 and heat index readings of 105+, which may
lead to a Heat Advisory being needed.
.LONG TERM...(Thursday through Monday)
Issued at 228 PM CDT Mon Jul 17 2023
Shower and thunderstorm chances continue Thursday into at least the
first part of Friday as disturbances within the west-northwest flow
swing through. A cold front is expected to make passage late
Thursday into early Friday. Behind the boundary, less humid air will
flow into the region for next weekend. This should lead to drier
conditions as well, but there is at least a hint that another piece
of energy will dive down into the trough in place leading to some
rain potential again by next Sunday. For now will keep with the NBM
silent PoPs though.
Temperatures will actually be slightly below normal next weekend
with highs in the mid to upper 80s and lows falling into the low to
mid 60s. Dewpoints only in the upper 50s to lower 60s will lead to
heat index readings remaining below 90.
&&
.AVIATION...
Issued at 606 PM CDT Mon Jul 17 2023
A complex of thunderstorms over se Missouri at 23z is moving east
and will affect the kcgi/kpah sites this evening. These storms will
contain gusty winds and local ifr conditions. Further north, the
activity will be isolated. The mention of thunder will be omitted
from the kevv/kowb areas due to the low probability of thunder
there.
The activity will weaken or move out of the area by 06z as the
atmosphere stabilizes. The overnight hours will be mainly clear with
excellent vsby.
On Tuesday, there will likely be more thunderstorms. The timing and
the location remains too variable among the models to justify a
mention at the taf sites. VFR conditions are forecast outside of the
storms Tuesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...SP
LONG TERM...SP
AVIATION...MY
Hazardous weather outlook, Jul 17, 2:12 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
312 PM CDT Mon Jul 17 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
312 PM CDT Mon Jul 17 2023 /412 PM EDT Mon Jul 17 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected late this afternoon and evening.
A few storms may become severe. Damaging winds and large hail will
be the main concerns. Heavy rainfall and localized flooding may
occur with stronger storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
On and off chances of thunderstorms will continue through Friday
evening. Some strong to severe storms will be possible Tuesday
afternoon through Wednesday evening, with damaging winds and hail
being the primary concern. A potentially significant flash flooding
threat may develop Tuesday night across parts of southern
Illinois, southwest Indiana, and northwest Kentucky.
Heat index readings will approach 105 degrees Wednesday afternoon,
especially in southeast Missouri, far west Kentucky and southwest
Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed across portions of the region
through this evening.
In the hours before
Local storm report, Jul 17, 12:56 PM CST, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
156 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM Hail 1 NNE Piedmont 37.16N 90.69W
07/17/2023 E1.50 inch Wayne MO Broadcast Media
Time estimated.
&&
DWSpecial weather statement, Jul 17, 4:24 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
524 PM CDT Mon Jul 17 2023
MOZ109-172315-
Butler MO-
524 PM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of central Butler
County through 615 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Bluff, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Poplar Bluff around 530 PM CDT.
Other locations in the path of this storm include Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3683 9051 3693 9031 3692 9030 3679 9020
3677 9020 3677 9019 3672 9015 3661 9046
TIME...MOT...LOC 2224Z 329DEG 8KT 3682 9035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SHAWKEYLocal storm report, Jul 17, 6:09 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
709 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Dmg Delta 37.20N 89.73W
07/17/2023 Cape Girardeau MO Trained Spotter
Mutiple tree limbs down, Nickel sized hail.
Estimated gusts 65-70 mph.
&&
JGGLocal storm report, Jul 17, 6:29 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
729 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Hail 2 E Fruitland 37.45N 89.61W
07/17/2023 E1.00 inch Cape Girardeau MO Public
Report from mPING: Quarter (1.00 in.).
&&
JGGLocal storm report, Jul 17, 6:32 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
732 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Dmg 3 W Gordonville 37.31N 89.72W
07/17/2023 Cape Girardeau MO Trained Spotter
Large tree down on CR 468.
&&
JGGThunderstorm Wind, Carlisle
- When
- July 17, 6:36 PM CST
- Where
- Carlisle County, 2 mi W of Arlington to Arlington
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 36.780, -89.056
A tree landed on a house in Arlington. Numerous trees were down on County Road 1210 west of Arlington. Trees and fences were down.
Hail, Ballard
- When
- July 17, 6:54 PM CST
- Where
- Ballard County, 2 mi N of Blandville
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.979, -88.950
Thunderstorm Wind, Graves
- When
- July 17, 7:02 PM CST
- Where
- Graves County, Fancy Farm
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.800, -88.780
Thunderstorm Wind, McCracken
- When
- July 17, 7:07 PM CST
- Where
- McCracken County, 4 mi S of Heath
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.022, -88.800
Thunderstorm Wind, Lyon
- When
- July 17, 8:05 PM CST
- Where
- Lyon County, 3 mi E of Eddyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -88.016
A tree was down over the road at Kentucky 293 and 1415.
Hail, Caldwell
- When
- July 17, 8:30 PM CST
- Where
- Caldwell County, 3 mi NNE of Princeton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.160, -87.849
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 17 to 20, 20232 deaths · 17 injured · 28 events
- Flash Flooding and Hail in Utah, July 17 to 19, 20231 death · $57,000 · 1.5 in hail · 34 events
- Hail and Damaging Winds in Missouri, July 17, 2023$3.1 million · 3 in hail · 57 events
- Hail and Damaging Winds in Indiana, July 17, 2023$903,000 · 2 in hail · 26 events
- Flash Flood and Dust Storm in Arizona, July 17, 2023$326,000 · 1 in hail · 9 events
- Flash Flood and Damaging Winds in Nevada, July 17 to 18, 2023$255,000 · 56 kt wind · 4 events
- Wildfire in Washington, July 17 to 21, 2023$200,000 · 1 event
- Excessive Heat in Oklahoma, July 17 to 20, 202363 events
- Tornado and Flash Flooding in Colorado, July 17 to 21, 2023EF1 · 35 events
- Hail and Damaging Winds in Ohio, July 17, 2023$61,000 · 1 in hail · 17 events
- Heat in Oklahoma, July 17 to 20, 202352 events
- Tornado and Damaging Wind in Arizona, July 17, 2023$100,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105110, 1105108, 1105111, 1105112, 1105113, 1105109.